Washington, 2022Flash Flooding in Washington, July 4, 2022
July 4, 2022 · NWS OTX · 2 events in 1 county or zone
Two bands of heavy rain impacted Okanogan county during the afternoon. Areas impacted included Northeast of Mazama and Conconully.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two bands of heavy rain impacted Okanogan county during the afternoon. Areas impacted included Northeast of Mazama and Conconully. Rainfall ranged from 0.5 to 0.9 for Mazama and 0.6 to 1.4 for Conconully. The burn scars of Cedar Creek and Muckamuck from 2021 were in the flood areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 1:59 PM PST, 1 minute earlier.
Area forecast discussion, Jul 4, 1:59 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
259 PM PDT Mon Jul 4 2022
.SYNOPSIS...
Showers and thunderstorms will decrease this evening with the
majority of the Inland Northwest experiencing favorable weather
for mid to late evening outdoor activities. Tuesday will be dry
with temperatures near average. Wednesday through the weekend will
be warmer with showers and thunderstorms isolated and mostly over
the mountains.
&&
.DISCUSSION...
This evening: As of 230 PM, one upper level disturbance is
departing northeast Washington into Canada while another is
crossing the north Cascades into north central Washington.
With the departure of the first disturbance, we have canceled the
Flash Flood Watch for Bonner and Boundary counties in north Idaho
as well as Pend Oreille county in far northeast Washington. These
counties experienced locally heavy rainfall this morning and
early this afternoon, but for the remainder of the afternoon and
evening, should mainly receive light showers with isolated
thunderstorms with limited instability.
Chelan and Okanogan counties in north central Washington is a
different story. These counties have experienced more
uninterruptedsunshine this afternoon with more available surface
based CAPE. As our 2nd upper disturbance crosses the Cascades,
there will be the potential for localized heavy rainfall from
thunderstorms through early this evening. The steep terrain and
numerous burn scar areas are of particular concern for flash
flooding and mud/rock slides.
By mid evening, thunderstorm activity over the the majority of
the Inland Northwest should be decreasing with the loss of
afternoon destabilization. Most of the region should have
favorable weather for Fourth of July outdoor activities. Folks may
want to pack a jacket for their trips to watch fireworks displays.
It won't feel like July this evening with temperatures in the
upper 50s and to mid 60s.
Tuesday and Wednesday: Tuesday will be a mainly dry day as the
Inland Northwest is in between systems. Our next upper trough will
be well off shore Tuesday with low chances for showers over the
Blue Mountains of southeast Washington in the afternoon and
showers over the north Cascades in the evening. Increasing
southerly flow ahead of this deepening trough on Wednesday will
lead to increasing levels of instability Wednesday afternoon and
evening over the Cascades. Precipitable water values are progged
to increase into the 0.75 to 1.00 inch range by Wednesday
afternoon. While the environment will be quite wet, mid-level
south-southwest flow (25-30kts 700-500mb layer) will help cells
move at a decent clip. Locally heavy rain will be a concern, but
perhaps not as concerning as some of our recent thunderstorm
events. /GKoch
Thursday:
Unsettled weather continues into the late week as the upper level
trough the coast off SW BC ejects a PV anomaly out its base
Thursday morning over Western Washington. As near SSW flow near
20-30 knots spreads over the area as the PV anomaly moves closer,
showers and thunderstorm chances increase over the Cascades,
Kettle Range, Selkirk Range, Blue Mountain Range, and Okanogan
Highlands. The synoptic forcing is not overly strong, but
convective instability will build through the day as the land is
heated below 700-500 theta-e lapse rates ranging from 0 to -2
K/km. As instability wanes through the late evening into the
night, shower chances remain in NE WA/ID. Temperatures Thursday
range from the upper 70s to upper 80s.
Friday:
Thunderstorm chances return to the forecast in the Blues and the
northern counties Friday as the next perturbation from the base
of the trough moves onshore. ECMWF ensemble guidance has does not
form a secondary upper level low while the Canadian and GFS form
an upper level low over southern Oregon and northern California.
Cluster analysis does not reveal any significant QPF patterns for
the impacts of each outcome of the second wave. Nonetheless,
thunder would be possible in the northern counties as weakly
negative 700-500 theta-e lapse rates are present (-0.1 to -0.5
K/km). In the Blue Mountain Range, 700-500 mb theta-e lapse rates
are steeper (-1 to -2 K/km). With PWATs close to 1 inch, effective
bulk bulk shear magnitude around 35 to 45 knots, and MUCAPE
around 1000-2000 J/kg, stronger organized convection is possible.
Uncertainty in the second wave will decrease as we get closer to
the late week. Temperatures Friday cool off a bit to the mid 70s
to the mid 80s.
Saturday through Monday:
Saturday dries out for most of the area except SE WA/E ID as the
second wave departs. There may be some thunder as mid level lapse
rates remain moderately steep in ID. Temperatures Saturday
increase again to the upper 70s to upper 80s. Hot on its heels
Sunday morning, a third PV anomaly comes out of the base of the
same trough over BC and moves over SE over WA/ID. Precipitation
chances remain pretty slim for this third wave as the profiles
look fairly dry below 3km AGL Sunday morning into the afternoon.
Behind that, models diverge handling the ridge. Many ensemble
members build a strong ridge over the PAC NW, but 15% of the
ensemble members (mostly GFS and ECMWF members) still have
troughing over the PAC NW. Temperatures would warm into the lower
80s to lower 90s. /dbutler
&&
.AVIATION...
18Z TAFS: An upper level disturbance moving northward across
eastern Washington and north Idaho will produce several hours of
light to moderate rain in the Spokane and Coeur d'Alene areas
today, mainly in the late morning and early afternoon. Look for
clearing conditions at the Spokane, Coeur d'Alene, Pullman,
Lewiston, and Moses Lake areas this afternoon and evening
following the passage of the disturbance. Scattered thunderstorms
capable of brief heavy rain, hail, and frequent lightning will
occur this afternoon around Sandpoint, Bonners Ferry, Colville,
Republic, Omak and possibly Wenatchee this afternoon. Thunderstorm
chances will diminish this evening as our upper level disturbance
ejects into British Columbia and Alberta. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 69 51 79 58 84 58 / 90 0 0 10 10 10
Coeur d'Alene 67 50 78 56 84 57 / 90 10 0 10 10 10
Pullman 67 50 77 56 80 55 / 50 0 10 0 10 10
Lewiston 74 56 85 61 88 63 / 20 10 20 0 20 10
Colville 69 47 77 53 84 53 / 100 40 10 10 10 20
Sandpoint 68 48 76 53 84 57 / 100 30 0 10 10 20
Kellogg 66 52 76 58 82 60 / 90 10 10 10 20 20
Moses Lake 77 52 83 61 87 59 / 10 10 10 10 10 0
Wenatchee 76 55 82 62 83 61 / 20 10 10 10 30 10
Omak 75 52 82 58 83 57 / 50 40 10 10 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Northern Panhandle.
WA...Flood Watch through this evening for Central Chelan County-
Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Upper Columbia Basin-Wenatchee Area-Western Chelan County-
Western Okanogan County.
&&Hazardous weather outlook, Jul 4, 4:56 AM PST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
556 AM PDT Mon Jul 4 2022
IDZ001-WAZ037-038-041-043-044-047>049-051300-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
556 AM PDT Mon Jul 4 2022
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Another round of showers and thunderstorms are expected today.
Thunderstorms will increase in coverage through the late morning
and afternoon hours. Storms will be capable of producing very
heavy rain with flash flooding and debris flows possible,
especially in steep terrain and near recent burn scars. Stronger
storms will also be capable of producing small hail and gusty
winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.
IDZ002>004-026-027-WAZ031>036-051300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
556 AM PDT Mon Jul 4 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.
In the hours before
Local storm report, Jul 4, 12:38 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
138 PM PDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM EXCESSIVE RAIN KETTLE FALLS 48.61N 118.06W
07/04/2022 2.00 INCH STEVENS 1411 HWY 25 TRAINED SPOTTER
&&Local storm report, Jul 4, 12:40 PM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
140 PM PDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY RAIN 3 SW KETTLE FALLS 48.57N 118.11W
07/04/2022 E2.00 INCH STEVENS WA PUBLIC
&&Flash Flood, Okanogan
- When
- July 4, 2:00 PM PST to 3:15 PM PST
- Where
- Okanogan County, 4.91 mi NW of Conconully to 4.17 mi WSW of Conconully
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 48.619, -119.827
Evacuations ongoing along the north fork Salmon Creek road, with the bridge on north side of town overtopped with water. Several people are trapped in Kerr campground from flash flooding of the north fork of the Salmon river. North fork salmon creek road washed out in multiple locations from flash flooding. Sinlahekin road flooded and impassable. Road washed out near Salmon Meadows campground from flash flooding. |Reports of at least 25 residences inundated with water. A cabin under construction was destroyed from flood waters.
Flash Flood, Okanogan
- When
- July 4, 4:45 PM PST to 6:45 PM PST
- Where
- Okanogan County, 13.51 mi ENE of Mazama to 7.66 mi NNE of Mazama
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 48.680, -120.130
Andrews creek flooded with water, mud, and debris covering west Chewuch road. people trapped near the Andrews creek trail area. Wolf creek road flooded with rocks, mud, and debris on the road. Goat creek road flooded with rocks and debris on the roadway. Doe creek out of its banks with flooding of roads reported. Reports of a horse trailer stuck in debris from flash flooding between Falls Creek and Chewuch campgrounds. Rock, mud, and debris on roads in the Twisp River Valley, including adjacent to the Little Bridge Creek and on Thompson road, from flash flooding. |Vehicle stuck in mud and flood waters near Eight Mile Creek on a forest service road. the road was impassable from flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
- Flash Flood in New Mexico, July 4, 2022$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049846, 1049995.